Article Text

PDF
PS-128 Thrombotic microangiopathy associated with the use of ciclosporin in prophylaxis of graft-versus-host disease in patients undergoing allogeneic haematopoietic stem cell transplantation
  1. C Alarcón-Payer1,
  2. M Jurado Chacón2,
  3. A Jiménez Morales1,
  4. CM Valencia Soto1,
  5. M Calleja Hernández1
  1. 1Virgen de Las Nieves University Hospital, Pharmacy Service, Granada, Spain
  2. 2Virgen de Las Nieves University Hospital, Hematology Service, Granada, Spain

Abstract

Background Transplantation-associated thrombotic microangiopathy (TMA) is a feared complication of allogeneic hematopoietic stem cell transplantation (HSCT) owing to its high rate of mortality. The use of calcineurin inhibitors or sirolimus for graft-versus-host disease (GVHD) prophylaxis has been suggested as a potential risk factor.

Purpose To analyse the incidence of TMA in patients undergoing HSCT who received ciclosporin as prophylaxis against GVHD; to investigate the cause of this phenomenon.

Material and methods Retrospective observational study that reviewed the medical records of patients who had suffered from TMA after allogeneic HSCT in the haematology service of a tertiary hospital from 2010 to 2014. To obtain the results, the diagnostic criteria associating TMA with the bone marrow transplant of the International Working Group were measured.

Results Of the 50 patients undergoing allogeneic HSCT, 10 suffered ciclosporin-associated TMA. In 4 TMA emerged with the addition of ciclosporin to sirolimus and in 6 when sirolimus was added to ciclosporin. The reason for the addition of these immunosuppressants was acute GVHD in 3 patients and in 7 due to chronic GVHD. The response to TMA was to suspend ciclosporin and maintain sirolimus and corticosteroids in 4 patients whereas in 6 both ciclosporin and sirolimus were suspended. In 4 patients phenytoin was added, in 2 haemodialysis was performed, in 3 plasmapheresis was done and in 1 rituximab was administered. In all the cases the duration of active levels of basal ciclosporin after it had been suspended was about two or four months.

Conclusion The appearance of TMA in patients undergoing allogeneic HSCT is a concern. All cases present moderate to severe haemolytic anaemia, negative direct Coombs, thrombocytopenia, elevated LDH and creatinine, schistocytes >4% and kidney disorders. The cause of the sustained increase in the time of ciclosporin levels is still unknown, it is thought that an ABCB1 genetic polymorphism can produce this phenomenon.

References and/or acknowledgements Pharmacogenetics

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.